Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 19, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 4, 2018, 7:33 PM MDT for Cascade County, Judith Basin County, Montana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2018, 7:33 PM MDT (01:33 UTC)
- Expired
- Jun 4, 2018, 8:00 PM MDT
- In force
- 27 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 54 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2437 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
942
WUUS55 KTFX 050133
SVRTFX
MTC013-045-050200-
/O.NEW.KTFX.SV.W.0019.180605T0133Z-180605T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
733 PM MDT MON JUN 4 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Judith Basin County in central Montana...
Southeastern Cascade County in central Montana...
* Until 800 PM MDT.
* At 733 PM MDT, a severe thunderstorm was located 18 miles south of
Belt, or 32 miles west of Stanford, moving east at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sluice Boxes State Park, Monarch and Raynesford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4705 11045 4700 11099 4701 11108 4703 11111
4704 11108 4708 11108 4709 11116 4719 11117
4737 11056
TIME...MOT...LOC 0133Z 261DEG 52KT 4711 11090
HAIL...1.00IN
WIND...60MPH
$$
KJ2 follow-up statements
302
WWUS55 KTFX 050144
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
744 PM MDT MON JUN 4 2018
MTC013-045-050200-
/O.CON.KTFX.SV.W.0019.000000T0000Z-180605T0200Z/
Judith Basin MT-Cascade MT-
744 PM MDT MON JUN 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHWESTERN JUDITH BASIN AND EAST CENTRAL CASCADE COUNTIES...
At 744 PM MDT, a severe thunderstorm was located 12 miles southwest
of Geyser, or 24 miles west of Stanford, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sluice Boxes State Park, Monarch and Raynesford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4701 11087 4725 11095 4735 11062 4737 11056
4705 11045
TIME...MOT...LOC 0144Z 248DEG 45KT 4718 11073
HAIL...1.00IN
WIND...60MPH
$$
KJ072
WWUS55 KTFX 050159
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
759 PM MDT MON JUN 4 2018
MTC013-045-050209-
/O.EXP.KTFX.SV.W.0019.000000T0000Z-180605T0200Z/
Judith Basin MT-Cascade MT-
759 PM MDT MON JUN 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JUDITH BASIN AND
EAST CENTRAL CASCADE COUNTIES WILL EXPIRE AT 800 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4701 11087 4725 11095 4735 11062 4737 11056
4705 11045
TIME...MOT...LOC 0159Z 261DEG 52KT 4721 11049
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:40 PM MDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jun 4, 3:40 PM MDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 340 PM MDT Mon Jun 4 2018 Aviation Section Updated .SYNOPSIS... A Pacific cool front will move eastward through the region tonight, producing scattered showers and thunderstorms. Some storms could be strong this evening. For Tuesday and Wednesday, weak upper level disturbance will move through Southwest and Central MT, producing scattered showers and thunderstorms. Some of these storms could also be strong. Afternoon highs will be a few degrees above normal for Tue and Wed, with a very warm day expected on Saturday. && .DISCUSSION... An active convective week is expected for our forecast area this week with several opportunities for strong to severe thunderstorms. This will likely be followed by a strong cold front this weekend. The severe weather threat still looks on track for this afternoon/evening. Water vapor imagery shows lift/moisture increasing across Idaho associated with an incoming mid/upper jet. It is still expected that this will provide the necessary lift for thunderstorm initiation this afternoon. The best combination of shear/instability still looks to be focused from Lincoln/Helena east to Lewistown and about as far south as I-90. Gusty/damaging winds will be the primary threat, but large hail will be possible with any sustained/rotating updraft. The hail threat is a bit more conditional due to higher freezing levels and uncertainties regarding instability. Otherwise, cloud bases look to be fairly high and locally, the threat of tornadoes appears very low. The 19z TFX sounding shows a well mixed boundary layer and lower instability which is likely more indicative of the environment from Great Falls north. Today's cold front will settle into SW MT on Tuesday, with a focused area of moisture/convergence leading to another round of showers/storms across SW MT, possibly as far north as Great Falls/Lewistown. A few strong storms cannot be ruled out on Tuesday, but the threat looks lower compared to today (unless greater instability can develop). Regarding the rest of the week, multiple upper level waves will traverse the area bringing additional rounds of showers and thunderstorms to the area, some of which could be strong to severe. At this point, the greatest risk of severe weather may end up being Thursday, but stay tuned for future updates regarding this potential. By the weekend, the models have been consistently showing a seasonally strong cold front passing through the area. This would likely be proceeded by a round of thunderstorms, then followed by breezy and much cooler conditions. - Martin && .AVIATION... UPDATED 2140Z. Scattered showers and thunderstorms will move from southwest to northeast through the region this evening. Some storms could be strong. Expect some clearing towards 12z, but another round of showers/thunderstorms is possible on Tue afternoon over Southwest and Central MT. Overall VFR conditions will prevail, but short periods of IFR conditions are possible in/near storms. Brusda && .HYDROLOGY... Flood warning has been cancelled Missouri River near Toston, as it has gone below flood stage. Flood Warning continues for the Jefferson River near Three Forks where moderate flooding continues. This flood warning could continue for another few days. Flood Warning continues for the Big Hole River near Melrose where minor flooding continues. This flood warning could continue for another few days. && .PRELIMINARY POINT TEMPS/POPS... GTF 51 75 47 78 / 50 30 0 10 CTB 40 72 42 76 / 0 0 0 0 HLN 51 79 48 79 / 40 30 0 10 BZN 49 78 47 77 / 30 30 30 20 WEY 41 72 38 72 / 10 10 10 20 DLN 46 74 44 75 / 20 20 0 20 HVR 49 77 47 80 / 30 20 0 0 LWT 51 68 47 74 / 60 20 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood highlights continue until further notice. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 4, 6:42 PM MDT, 51 minutes before
Special Weather Statement National Weather Service Great Falls MT 642 PM MDT MON JUN 4 2018 MTZ050-050115- Judith Basin MT- 642 PM MDT MON JUN 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN COUNTY UNTIL 715 PM MDT... At 641 PM MDT, Doppler radar was tracking a strong thunderstorm 17 miles southwest of Stanford, moving northeast at 25 mph. Half inch hail, occasional lightning and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Stanford, Windham and Benchland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Occasional cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4686 11047 4701 11063 4729 11020 4707 10997 TIME...MOT...LOC 0041Z 226DEG 21KT 4699 11049 Brusda
Local storm report, Jun 4, 6:57 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
657 PM MDT MON JUN 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 2 SW MALMSTROM AFB 47.49N 111.22W
06/04/2018 E0.25 INCH CASCADE MT TRAINED SPOTTER
PEA SIZE HAIL FALLING ON THE EAST SIDE OF
GREAT FALLS.
&&
BRUSDASpecial weather statement, Jun 4, 7:07 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Great Falls MT
707 PM MDT MON JUN 4 2018
MTZ047-051-050200-
Fergus-Blaine-
707 PM MDT MON JUN 4 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FERGUS AND SOUTH
CENTRAL BLAINE COUNTIES...
At 707 PM MDT, a strong thunderstorm was located near Winifred, or 40
miles north of Lewistown, moving northeast at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Winifred.
This includes Highway 191 between mile markers 82 and 87.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4747 10939 4776 10952 4792 10890 4790 10888
4774 10890 4771 10882 4765 10877 4764 10872
4762 10868 4763 10861 4758 10856
TIME...MOT...LOC 0107Z 243DEG 34KT 4764 10931
KJSpecial weather statement, Jun 4, 7:10 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Great Falls MT 710 PM MDT MON JUN 4 2018 MTZ013-050-051-050145- Chouteau-Fergus-Judith Basin- 710 PM MDT MON JUN 4 2018 ...STRONG THUNDERSTORMs WILL AFFECT NORTHEASTERN JUDITH BASIN... NORTHWESTERN FERGUS AND SOUTHEASTERN CHOUTEAU COUNTIES... At 709 PM MDT, a cluster of strong thunderstorms was centered near Stanford, moving northeast at 50 mph. Wind gusts up to 50 mph and pea size hail are possible with these storms. Locations impacted include... Lewistown, Stanford, Denton, Hobson, Moore, Windham, Moccasin, Ackley Lake State Park, Glengarry, Utica, Danvers, Coffee Creek, Heath and Benchland. This includes the following highways... Highway 200 between mile markers 32 and 90. Highway 191 between mile markers 1 and 10. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4692 11022 4728 11036 4765 10982 4700 10919 TIME...MOT...LOC 0109Z 230DEG 42KT 4716 11009 KJ
Special weather statement, Jun 4, 7:17 PM MDT, 16 minutes before
Special Weather Statement National Weather Service Great Falls MT 717 PM MDT MON JUN 4 2018 MTZ012-050-054-050145- Cascade-Judith Basin-Meagher- 717 PM MDT MON JUN 4 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MEAGHER...WEST CENTRAL JUDITH BASIN AND SOUTHEASTERN CASCADE COUNTIES... At 716 PM MDT, a strong thunderstorm was located 22 miles southeast of Cascade, moving east at 55 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Sluice Boxes State Park, Monarch and Raynesford. This includes the following highways... Highway 200 between mile markers 1 and 12. Highway 89 between mile markers 45 and 70. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4699 11136 4714 11145 4740 11076 4704 11057 TIME...MOT...LOC 0116Z 254DEG 48KT 4703 11139 KJ
Local storm report, Jun 4, 7:21 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
721 PM MDT MON JUN 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 8 N STANFORD 47.27N 110.20W
06/04/2018 E0.88 INCH JUDITH BASIN MT STORM CHASER
STORM CHASER REPORT.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 6:01 PM MDT | Special Weather Statement | TFX | Judith Basin | 29 min |
| Jun 4, 6:05 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 25 min |
| Jun 4, 6:09 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 36 min |
| Jun 4, 6:25 PM MDT | Special Weather Statement | TFX | Fergus | 35 min |
| Jun 4, 6:41 PM MDT | Special Weather Statement | TFX | Fergus | 34 min |
| Jun 4, 6:42 PM MDT | Special Weather Statement | TFX | Judith Basin | 33 min |
| Jun 4, 7:07 PM MDT | Special Weather Statement | TFX | Fergus | 53 min |
| Jun 4, 7:10 PM MDT | Special Weather Statement | TFX | Fergus | 35 min |
| Jun 4, 7:17 PM MDT | Special Weather Statement | TFX | Cascade | 28 min |
| Jun 4, 7:56 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 34 min |
| Jun 4, 8:08 PM MDT | Special Weather Statement | TFX | Fergus | 37 min |
| Jun 4, 11:58 PM MDT | Special Weather Statement | TFX | 47 min | |
| Jun 5, 2:33 PM MDT | Special Weather Statement | TFX | Madison | 42 min |
| Jun 5, 3:06 PM MDT | Special Weather Statement | TFX | Gallatin | 39 min |
| Jun 5, 3:14 PM MDT | Special Weather Statement | TFX | Madison | 46 min |
| Jun 5, 3:59 PM MDT | Special Weather Statement | TFX | Madison | 46 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.